Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 98, NWS Northern Indiana

August 7, 2007Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 7, 2007, 5:09 PM EDT for Cass County, Saint Joseph County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2007, 5:09 PM EDT (21:09 UTC)
Expired
Aug 7, 2007, 6:15 PM EDT
In force
66 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
741 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 072110
SVRIWX
MIC027-149-072215-
/O.NEW.KIWX.SV.W.0098.070807T2109Z-070807T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 PM EDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CASS COUNTY IN SOUTHWEST MICHIGAN
  CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 615 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS SEVERE STORM WAS LOCATED
  NEAR DIAMOND LAKE...OR ABOUT 8 MILES SOUTHEAST OF DOWAGIAC...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  VANDALIA...DONNELL LAKE AND PARADISE LAKE...
  SHAVEHEAD LAKE...
  JONES...
  COREY LAKE AND CLEAR LAKE...
  THREE RIVERS...CONSTANTINE AND MOORE PARK...
  FISHERS LAKE...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS SEVERE
THUNDERSTORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE
OR NO WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TORRENTIAL RAIN IS LIKELY OCCURRING WITH THIS STORM. RAINFALL RATES 
OF 2 INCHES OR MORE HOUR WILL BE POSSIBLE. 

LAT...LON 4202 8606 4185 8608 4180 8554 4201 8552

$$
1 follow-up statement
000 
WWUS53 KIWX 072145
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
543 PM EDT TUE AUG 7 2007

MIC027-072153-
/O.CAN.KIWX.SV.W.0098.000000T0000Z-070807T2215Z/
CASS MI-
543 PM EDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY IN SOUTHWEST
MICHIGAN IS CANCELLED...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE COUNTY AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4202 8578 4182 8580 4180 8554 4201 8552

$$

MIC149-072215-
/O.CON.KIWX.SV.W.0098.000000T0000Z-070807T2215Z/
ST. JOSEPH MI-
543 PM EDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL ST. JOSEPH COUNTY IN SOUTHWEST MICHIGAN...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES NORTHWEST OF
CONSTANTINE...OR ABOUT 7 MILES SOUTHWEST OF THREE RIVERS...AND MOVING
EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CONSTANTINE...MOORE PARK...FISHERS LAKE...KLINGER LAKE AND 
CENTREVILLE.

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH.....ALONG
WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO
A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

TORRENTIAL RAIN IS OCCURRING WITH THIS STORM. RAINFALL RATES OF UP 
TO 2 INCHES PER HOUR CAN BE EXPECTED...CAUSING RAPID PONDING OF 
WATER ON ROADWAYS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4202 8578 4182 8580 4180 8554 4201 8552

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:49 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 3:49 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT TUE AUG 7 2007

.SHORT TERM...

TONIGHT AND WEDNESDAY.

WILL MAINTAIN FORECAST FOR THE TIME BEING INTO WEDS. VERY UNSTABLE
ATMOSPHERE IN PLACE...YET DESPITE A FEW BOUNDARIES MOVING AROUND
BEST THAT COULD BE FORMED WAS SOME CU AND ONE STRAY SHOWER IN FAR
SOUTHERN MICHIGAN. UNIMPRESSIVE LAPSE RATES ONCE AGAIN LIKELY
CAUSING THE LACK OF ACTIVITY WITH VERY WARM MID LEVEL TEMPS. A FEW
SMALL SHOWERS MAY BE DEVELOPING AS THIS IS TYPED. WITH SUCH
INSTABILITY AROUND...CANNOT JUSTIFY REMOVING POPS SO WILL MAINTAIN
INTO TONIGHT. HEAVY RAIN ONCE AGAIN THE MAIN THREAT BUT A WET
MICROBURST STILL POSSIBLE WITH THE STRONGER STORMS. MCV ALSO IN IOWA
WORKING EAST MAY STIR UP ADDITIONAL ACTIVITY LATER THIS EVENING INTO
OVERNIGHT HOURS.  THIS COULD POSE A BETTER CHANCE FOR THE AREA
OVERNIGHT THAN THIS EVENING.

ON WEDS...REPEAT OF TODAY IN TERMS OF TEMPS AND HUMIDITY. ONLY
POTENTIAL ISSUE WOULD BE ANY CLOUD COVER FROM ANY OVERNIGHT
CONVECTION. HOWEVER SINCE THIS IS QUESTIONABLE AND WITH NO DEFINED
BOUNDARY TO FOCUS CONVECTION WILL MAINTAIN DRY FORECAST FOR NOW.

IN TERMS OF HEADLINES...WILL LET THE CURRENT ADVISORY GO THROUGH 8
PM EDT. NUMEROUS LOCATIONS ALREADY AOA 100 DEGREES. MUGGY CONDITIONS
EXPECTED TO CONTINUE INTO TONIGHT. CONTEMPLATED EXTENDING THE
HEADLINES OVERNIGHT BUT WILL HOLD OFF AT THE MOMENT WITH RISK FOR
CONVECTION TO HELP LOWER TEMPS. ANOTHER HEADLINE MAY BE NEEDED FOR
WEDS IF LITTLE/NO CLOUD COVER IS OBSERVED WITH SIMILAR TEMPS/DEWPTS
EXPECTED. WILL DEFER THIS TO MID SHIFT TO EXAMINE.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY

NOT MANY CHANGES MADE TO GOING FORECAST AS MODELS STILL HAVING
ISSUES WITH CONVECTIVE FEEDBACK.  GFS SEEMS TO BE STRUGGLING THE
MOST AS IT HAS BOUNCED AROUND A GOOD BIT ESPECIALLY WRT THE
LOW/ATTENDANT COLD FRONT ON THU.  FIRST CONCERN HOWEVER WILL BE THE
CHANCES OF STORMS...POSSIBLY STRONG...WED NIGHT.  YET ANOTHER
S/W...THIS ONE SLIGHTLY STRONGER...WILL MOVE ACROSS THE TOP OF THE
H5 RIDGE TMRW AFT ABOVE LOW LEVEL BOUNDARY.  EXPECT THAT THIS LIFT
ABOVE EDGE OF CAP WILL RESULT IN TSRA DEVELOPMENT.  APPEARS UPSCALE
ORGANIZATION TO AN MCS QUITE POSSIBLE WITH GOOD ASCENT AND STRONG
INSTABILITY.  IF MCS DEVELOPS...IT SHOULD FOLLOW THE EDGE OF HIGHER
H85 THETA E AIR INTO CWA BY WED NIGHT.

THU STILL A LITTLE UNCLEAR AS MODELS IN DISAGREEMENT ON PLACEMENT OF
SFC LOW AND ATTENDANT FRONTS.  NAM/ECMWF/UKMET BRING LOW TO SRN LM
AREA BY 18Z AND SWEEP ASSOCIATED COLD FRONT THROUGH BY 6Z FRIDAY
WITH THE HIGHLY MODIFIED CP AIRMASS COMING IN BEHIND.  12Z GFS BROKE
ITS CONTINUITY AND NOW PLACES SFC LOW OVER N MISSOURI/W CENTRAL ILL
BY 18Z THU.  IT SLIDES LOW SE BUT DOES NOT MAKE MUCH SENSE AS IT
DROPS MODIFIED CP AIR DUE N TO S FROM UP OF MI AND DOESNT BRING IT
IN BEHIND COLD FRONT.  OBVIOUS CHOICE IS TO TAKE THE NAM/ECMWF/UKMET
SOLUTION OF BRINGING LOW AND COLD FRONT THROUGH CWA THU NIGHT.  THIS
SOLUTION PUTS CWA IN WARM SECTOR THU AFTERNOON AND IN AN AREA OF
GOOD DESTABILIZATION.  DEBATED UPPING POPS THU AFT W/GOOD DYNAMICS
AND INSTABILITY BUT LEFT AT 40 AS DESTABILIZATION WILL BE GREATLY
MODULATED BY LEFT OVER CLOUD COVER FROM POSSIBLE WED NIGHT MCS.
BUMPED TEMPS DOWN A TAD ON THU TO ACCOUNT FOR CLOUD COVER WITH SUCH
CLOSE VICINITY TO WARM FRONT.

FROM FRI ON...EXPECT A LITTLE LESS MUGGY CONDITIONS IN NW FLOW AS
SFC HI MOVES IN FROM CANADA.  WEAK S/W STILL PROGGED TO MOVE THROUGH
IN THE MON/TUE TIME FRAME BUT NOT ENOUGH COMPELLING EVIDENCE TO ADD
POPS YET.

&&

.AVIATION...

MAINLY CLR SKIES HAVE NOW OVERSPREAD THE AREA. LOTS OF INSTABILITY
AND SHEAR IN PLACE TO SUPPORT RAPID STORM DEVELOPMENT...IF A PROPER
TRIGGER CAN INITIATE THINGS. OUTFLOW BOUNDARY WORKING THROUGH THE
FAR NW PARTS OF THE CWA AT THIS TIME WITH LITTLE FANFARE. SOME CU NO
DEVELOPING ALONG THE MI/IN BORDER /SOUTH SIDE OF IT// WILL NEED TO
MONITOR THIS OVER NEXT FEW HOURS. WITH LACK OF ANYTHING DEVELOPING
AND WEAK LOW/MID LEVEL LAPSE RATES WILL HOLD OFF ON ADDING ANYTHING
AT THIS POINT. ANYTHING THAT CAN POP SHOULD DEVELOP RAPIDLY AND DROP
HEAVY RAIN AND POTENTIALLY BECOME SEVERE.

ADDITIONAL WAVES TO THE WEST WILL NEED TO BE MONITORED FOR TONIGHT
BUT FOR NOW WILL HOLD OFF ON ADDING ANYTHING IN LATER PERIODS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM
     CDT/ THIS EVENING FOR INZ003>009-012>018-020-022>027-
     032>034.

MI...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM/AVIATION...FISHER
LONG TERM....SIMPSON
Hazardous weather outlook, Aug 7, 5:41 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EDT TUE AUG 7 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EDT TUE AUG 7 2007 /441 AM CDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM
100 TO 105 SOUTH OF THE MICHIGAN LINE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THERE
IS A SLIGHT CHANCE THAT SOME STORMS THIS AFTERNOON WILL PRODUCE
DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY
WITH AFTERNOON HEAT INDICES REACHING AROUND 100 DEGREES OVER MOST
OF THE AREA BOTH DAYS. IN ADDITION...THE NIGHTS WILL BE WARM AND
MUGGY. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE THAT THE STORMS
ON THURSDAY COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-080945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
541 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY ALSO CONTAIN
WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WIND GUSTS OF 30 TO 40 KNOTS AND HIGH WAVES WILL
BE POSSIBLE IN AND NEAR THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:12 AM EDTFlash Flood WarningIWXBerrien, Cass6 hr
Aug 7, 5:54 PM EDTSevere Thunderstorm WarningIWXHillsdale51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.